I am taking an antibiotic for an infection, and I want to take a probiotic as well to protect my stomach. Should I take it during or after my course of antibiotics?A
You should absolutely take a probiotic supplement—and you’re right to ask about timing. Antibiotics can upset the balance of beneficial bacteria in your gut for days, weeks—even months. In the short term, the result is often diarrhea and stomach upset. But even if the antibiotic that you’re on is not known to cause diarrhea, a probiotic is still a very good idea. Probiotics help restore a healthy gut that is essential to a strong immune system. Here’s what you need to know…
- Probiotics are not “one size fits all,” so I don’t recommend generic products. Instead, ask your doctor to prescribe the probiotic that is best for you based on the specific antibiotic that has been prescribed, the dosage and how long you expect to be on the antibiotic. It’s best to work with a naturopathic or integrative MD/DO physician to ensure you are getting a high-quality probiotic, specific for your needs, with the correct dosing.
- It’s best to start taking the probiotic on the same day you start the antibiotic. Since you’ve already started your antibiotic, start your probiotics as soon as possible.
- Don’t take the probiotic and the antibiotic at the same time of day. Wait two hours or more after you’ve taken the antibiotic to give it time to make its way out of your stomach and small intestine. After all, you don’t want the antibiotic killing all the good-for-you bacteria you are taking to repopulate your gut!
- Continue taking the probiotic for several weeks after you’ve finished the antibiotic.
- Take the probiotic with food so that the probiotic encounters a “friendlier” environment in the stomach.
To learn more, see Bottom Line’s articles about the worst antibiotics and the best foods for gut health. And check out this delicious probiotic-rich salad to help support those beneficial bacteria. Get well soon!